Louisiana, 2020

Hail and Damaging Wind in Louisiana, February 5 to 6, 2020

February 5 to 6, 2020 · NWS LIX · 6 events in 5 counties and zones

A strong cold front helped deliver a long-lasting widespread severe weather event across Louisiana beginning in the morning hours on February 5th and lasting through early morning on February 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong cold front helped deliver a long-lasting widespread severe weather event across Louisiana beginning in the morning hours on February 5th and lasting through early morning on February 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 5, 6:44 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Feb 5, 6:44 AM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
644 AM CST Wed Feb 5 2020

.SOUNDING DISCUSSION...Low and mid-level instability is noted in
the 12z sounding this morning. MUCAPE is already a decent 1935 J/KG
and mid-level lapse rates between 3 and 6km are up to 5.9C/km. As
temperatures warm with daytime heating today, instability in the
low and mid-levels should further increase. A strong 120 knot jet
is located around 200mb, and a strong low level jet of 35 to 40
knots is also in place. This LLJ is resulting in ample shear in
the lowest 3km with 42 knots of speed shear and 345 M2/S2 of
helicity noted. These values are high enough to support tilted
updrafts and mesocyclone development with any deeper convection
that forms today. One other contributing factor to a higher risk
of damaging storms today is a low LCL reading of 971mb or 1100
feet. This low LCL would support any severe convection becoming
surface based.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  53  56  35 / 100  90  60   0
BTR  77  50  52  36 / 100  90  60   0
ASD  76  55  58  36 / 100 100  80  10
MSY  75  55  57  41 / 100 100  70  10
GPT  70  59  60  38 / 100 100  90  10
PQL  72  61  62  37 / 100 100  90  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555.

     Gale Watch from Thursday afternoon through late Thursday night
     for GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ530-534.

     Small Craft Advisory from noon today to 3 AM CST Friday for
     GMZ532.

MS...Flash Flood Watch from 3 PM CST this afternoon through Thursday
     afternoon for MSZ080>082.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
     536-538-550-552-555.

     Gale Watch from Thursday afternoon through late Thursday night
     for GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ538-550-552-555-557-570-572-575-577.

     Small Craft Advisory from noon Thursday to 3 AM CST Friday for
     GMZ534.

&&

In the hours before

Special weather statement, Feb 5, 12:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1244 PM CST Wed Feb 5 2020

MSZ082-051900-
Jackson-
1244 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...

At 1243 PM CST, a strong thunderstorm was located over Big Point, or
8 miles northeast of Escatawpa, moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Big Point, Hurley, Wade and Helena.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3048 8851 3064 8861 3074 8844 3074 8842
      3072 8841 3051 8840
TIME...MOT...LOC 1843Z 243DEG 27KT 3060 8849

PG
Local storm report, Feb 5, 12:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             ST. MARTIN              30.44N 88.87W
02/05/2020  E0.50 INCH       JACKSON            MS   PUBLIC

            DIME-SIZED HAIL REPORTED BY THE PUBLIC IN ST. MARTIN, MS
            IN JACKSON COUNTY.

&&

MEGANWIL
Local storm report, Feb 5, 12:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CST WED FEB 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             1 SE HOUMA              29.57N 90.70W
02/05/2020  E0.25 INCH       TERREBONNE         LA   BROADCAST MEDIA

            SMALL HAIL REPORTED IN BOUG IN TERREBONNE PARISH.

&&

MEGANWIL
Special weather statement, Feb 5, 12:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CST Wed Feb 5 2020

LAZ034-035-046-047-051915-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1252 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE AND
NORTHWESTERN IBERVILLE PARISHES...

At 1252 PM CST, a strong thunderstorm was located over Atchafalaya
National Wildlife Refuge, or 10 miles south of Krotz Springs, moving
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Morganza and Lottie.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3085 9156 3072 9130 3070 9132 3068 9131
      3031 9162 3035 9163 3036 9164 3037 9164
      3038 9163 3044 9164 3050 9171 3050 9175
TIME...MOT...LOC 1852Z 209DEG 43KT 3039 9169

PG
Special weather statement, Feb 5, 12:55 PM CST, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST Wed Feb 5 2020

LAZ059>064-051930-
Orleans-Upper St. Bernard-St. Charles-Upper Lafourche-Upper
Plaquemines-Upper Jefferson-
1255 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHERN ST. CHARLES...SOUTHWESTERN ORLEANS...NORTH CENTRAL
LAFOURCHE...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 1255 PM CST, a strong thunderstorm was located near Bayou Gauche,
or 12 miles north of Larose, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey,
Timberlane, Belle Chasse, Jefferson, Gretna, Harahan, Westwego,
Luling, River Ridge, Ama, Estelle, Woodmere, Elmwood, Des Allemands
and Terrytown.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2976 9055 3003 9021 3002 9018 3002 9011
      3004 9006 3003 9003 3006 9003 3004 9002
      3004 9000 2992 8989 2962 9042
TIME...MOT...LOC 1855Z 232DEG 45KT 2975 9041

PG
Special weather statement, Feb 5, 12:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1258 PM CST Wed Feb 5 2020

LAZ059-061-063-067>069-051930-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-
1258 PM CST Wed Feb 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND WEST CENTRAL PLAQUEMINES PARISHES...

At 1257 PM CST, a strong thunderstorm was located near Golden Meadow,
or near Galliano, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galliano, Cut Off, Belle Chasse, Golden Meadow, Jean Lafitte, Myrtle
Grove, Lafitte and Barataria.

If outdoors, consider seeking shelter inside a building.

If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 2926 9031 2931 9034 2930 9035 2933 9039
      2937 9039 2941 9044 2980 9004 2960 8982
      2949 8996 2950 9000 2948 9000
TIME...MOT...LOC 1857Z 226DEG 45KT 2938 9032

PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orleans

When
February 5, 1:00 PM CST
Where
Orleans County, Vieux Carre
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.970, -90.080

Emergency manager reported damage to scaffolding in Central Business Disctrict, New Orleans, LA in Orleans Parish.

Hail, Iberville

When
February 5, 1:45 PM CST
Where
Iberville County, 0.91 mi NW of Grosse Tete
Measured
1 in hail
Reported by
Public
Coordinates
30.410, -91.440

Public report of one inch hail near Grosse Tete.

Hail, Ascension

When
February 5, 11:45 PM CST
Where
Ascension County, 0.69 mi N of Oak Grove
Measured
1 in hail
Reported by
Public
Coordinates
30.330, -90.980

Public report of quarter sized hail on Jefferson Highway north of Prarieville,LA.

Hail, East Baton Rouge

When
February 5, 11:45 PM CST
Where
East Baton Rouge County, 2.26 mi SE of Jones Creek
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.400, -90.990

Dime to quarter sized hail reported around the Shenandoah area.

Hail, Livingston

When
February 5, 11:49 PM CST
Where
Livingston County, 1.38 mi WSW of Lockhart
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.470, -90.920

Media report of quarter sized hail near Juban Road 3 miles east-southeast of Denham Springs.

Hail, Livingston

When
February 6, 12:00 AM CST
Where
Livingston County, Walker
Measured
1 in hail
Reported by
Public
Coordinates
30.480, -90.870

Public report of quarter sized hail in Walker, LA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 878163, 878164, 878165, 878168, 878167, 878166.